Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 73, NWS La Crosse, WI

July 2, 2025Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2025, 6:40 PM CDT for Olmsted County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2025, 6:40 PM CDT (23:40 UTC)
Expired
Jul 2, 2025, 7:16 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KARX 022340
SVRARX
MNC109-030030-
/O.NEW.KARX.SV.W.0073.250702T2340Z-250703T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
640 PM CDT Wed Jul 2 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Olmsted County in southeastern Minnesota...

* Until 730 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located near Stewartville,
  or near Rochester, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE... Law enforcement reported downed trees in Kasson at 615PM.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stewartville around 645 PM CDT.
  Chatfield around 705 PM CDT.

Other locations impacted by this severe thunderstorm include Chester,
Highway 30 And County 15, Pleasant Grove, Predmore, County Roads 137
And 136, Apache Mall, and Salem Corners.

This includes Interstate 90 in Minnesota between mile markers 208 and
232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9259 4396 9208 4385 9208 4385 9248
      4390 9264
TIME...MOT...LOC 2340Z 290DEG 22KT 4392 9247 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JAR
3 follow-up statements
153 
WWUS53 KARX 022352
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
652 PM CDT Wed Jul 2 2025

MNC109-030030-
/O.CON.KARX.SV.W.0073.000000T0000Z-250703T0030Z/
Olmsted MN-
652 PM CDT Wed Jul 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN OLMSTED COUNTY...

At 652 PM CDT, a severe thunderstorm was located near Stewartville,
or 8 miles southeast of Rochester, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Law enforcement reported downed tree in Kasson at 615 PM.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Chatfield around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Chester,
Pleasant Grove, Predmore, County Roads 137 And 136, Apache Mall,
Marion, and Cummingsville.

This includes Interstate 90 in Minnesota between mile markers 208 and
232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9257 4400 9251 4400 9235 4396 9208
      4388 9208 4385 9209 4385 9248
TIME...MOT...LOC 2352Z 288DEG 15KT 4391 9241 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JAR
150 
WWUS53 KARX 030011
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
711 PM CDT Wed Jul 2 2025

MNC109-030030-
/O.CON.KARX.SV.W.0073.000000T0000Z-250703T0030Z/
Olmsted MN-
711 PM CDT Wed Jul 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN OLMSTED COUNTY...

At 710 PM CDT, a severe thunderstorm was located near Eyota, or 11
miles southeast of Rochester, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Olmsted County, including the following locations...
Predmore, Cummingsville, and Marion.

This includes Interstate 90 in Minnesota between mile markers 216 and
225.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4389 9241 4398 9237 4398 9219 4385 9228
TIME...MOT...LOC 0010Z 284DEG 19KT 4390 9230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
568 
WWUS53 KARX 030016
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT Wed Jul 2 2025

MNC109-030026-
/O.CAN.KARX.SV.W.0073.000000T0000Z-250703T0030Z/
Olmsted MN-
716 PM CDT Wed Jul 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 4389 9241 4398 9237 4398 9219 4385 9228
TIME...MOT...LOC 0012Z 290DEG 22KT 4389 9225 

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:25 PM CDT, 5 hours 15 minutes earlier. Its key messages:

  • Low end (20-40%) storm chances through Thu. Where realized, some could be strong. Most location will likely stay dry.
  • Sultry 4th holiday with heat indices in the mid to upper 90s. Cooler, not as humid by Sunday (highs back into the upper 70s/lower 80s).
  • Areas of showers/storms continue to look likely for portion of the holiday weekend, but timing shifting back a bit - moreso for Sat/Sat night. Not a rainout weekend but most will see some rain.
Area forecast discussion, Jul 2, 1:25 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
125 PM CDT Wed Jul 2 2025

.KEY MESSAGES...

- Low end (20-40%) storm chances through Thu. Where realized, some
could be strong. Most location will likely stay dry.

- Sultry 4th holiday with heat indices in the mid to upper 90s.
Cooler, not as humid by Sunday (highs back into the upper 70s/lower
80s).

- Areas of showers/storms continue to look likely for portion of the
holiday weekend, but timing shifting back a bit - moreso for Sat/Sat
night. Not a rainout weekend but most will see some rain.

&&

.DISCUSSION...
Issued at 125 PM CDT Wed Jul 2 2025

> REST OF TODAY-THU: smattering of storm chances. If realized, a few
could be strong.

An unstable airmass has settled across the region, increasing from
day to day as more moist/warmer air pools in from the south. It's
ripe for convection but what remains nebulous is the forcing. MCVs
from overnight convection, leftover outflow boundaries, weakly
forced fronts could all come into play - but where they move, where
they setup is murky. For storms that do fire wind shear is generally
meager at best, not providing much support to updrafts and storm
organization/sustainability.

While there isn't full agreement on where these micro scale features
will lay/move, will trend rain chances where there is more agreement
between the CAMS and other short term models - with the
understanding that there will be modifications to the forecast based
on satellite/observation/radar trends.

That said, Thu afternoon is peaking interest with a possible west-
east running sfc boundary across the forecast area. Across I-90,
south, perhaps north, maybe more of a northwest-southeast running
extent - that isn't clear. But with increasing instability (2500
J/kg of SBCAPE in the RAP/HRRR by late afternoon) in an uncapped
environment, even weak forcing could trigger storms. Deep shear
around 20 to 30 kts isn't great, but might provide a modicum of aid
to updrafts and limited organization. Some low level jet/moisture
transport impingement will aid the lift. Not much of a signal in the
CAMS with latest HRRR suggesting a thin line of convection along
that front Wed evening - mostly after 00z but across the forecast
area.

Again, nothing clear cut, but the atmosphere is ready to "go", just
needs a spark. Figuring out where those will be, and when, is the
challenge.

> 4th OF JULY WEEKEND: steamy start, cooler end. Periods of
showers/storms (trending for Sat/Sat night) Not a washout for
outdoor activities, but will have to dodge some storms here and
there.

Upper level shortwave ridge axis slips east out of the plains to
across the upper mississippi river valley by 00z Sat. Southerly
fetch increases, with increasing moisture pouring across the region.
PWs push north of 2" in the deterministic GFS/NAM by 12z Sat with
warm cloud depths in excess of 4.5 kft at times. NAEFS and EC pw
anomalies are +2.5. Rich moisture source, very supportive of heavy
rain.

Models continue in good agreement with lifting a shortwave trough
from the southern Rockies northeast into the ridge Friday night,
pushing the ridge east as it spins across northern parts of the
region Sat. While the bulk of the upper level forcing would slide
north of the local area, an associated sfc cold front would slip
west to east across the region - moreso in a northeast to southwest
orientation. Speed of the system may not clear the frontal boundary
east until Sunday afternoon.

- TEMPS: with the influx of more moist air, sfc dewpoints progged to
push to/above 70 degrees Friday. With high temps still looking to
peak around 90 (or so), resulting heat indices top out in the mid to
upper 90s. Not quite heat advisory, but still pretty sweltery. And
considering its the 4th holiday with lots and lots of outdoor
activities, care will have to be taken to protect yourself-family-
friends-pets from the heat.

Passage of the cold front will usher in cooler and not quite as
muggy air for Sunday.

- RAIN CHANCES: ample instability builds across the region ahead of
the shortwave/front combo. GFS/NAM a tad enthusiastic with their
increase in dewpoints so SBCAPEs likely a bit overdone, but upwards
2500 J/kg reasonable in this regime. Meager capping should be
overcome by early/mid afternoon but lacking a discernible forcing
mechanism. If general airmass type storms could fire, little if any
shear to support updrafts/organization.

A more likely scenario for showers/storms will be as the
trough/front near from the west, which latest deterministic runs
slide in Sat/Sat night. Nearly all the EPS members suggest a bit
later for the higher end chances - moving the brunt of the rain
chances to Sat afternoon/night. The GEFS suggest perhaps 6 hours
earlier. The front doesn't look strongly frontogenetic, but enough
for this kind of airmass to kick of pcpn. Low level jet/moisture
transport interactions will also play a role for storm initiation.

Upshot to all of that is possible rain impacts to the 4th of July
fireworks looking little to none.

For the storms that do get going, shear remains meager/weak - not
conducive for storm organization, let alone much of a severe threat.
A lot can change between now and then, of course, but trends have
not favored any kind of organized severe risk locally.

Rain chances will linger into Sunday, but if given track/speed of
system holds, mostly for southwest-central WI during the morning
hours. The rest of Sunday favors dry in the majority of ensemble
members.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1225 PM CDT Wed Jul 2 2025

Diurnal cumulus around 5-6kft has developed today, dissipating this
evening. Isolated thunderstorms are possible this afternoon and
evening, but not overly confident when/where anything will develop
given low probabilities (< 30%) and the expected pulse-like nature
to them. Probabilities are highest north of I-94, where conditions
are most conducive to thunderstorm development. Winds will be from
the south to southwest today generally 5-10KT, decreasing to 5KT or
less overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Falkinham
Hazardous weather outlook, Jul 2, 3:05 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
305 AM CDT Wed Jul 2 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
305 AM CDT Wed Jul 2 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low end storm chances expected today and tonight. Some storms
could become strong to marginally severe. If any storm becomes
severe, the threats would be hail to quarter size and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low end storm chances continue for Thursday and Friday. If storms
develop, a few may become strong to severe Thursday.

Warm temperatures and high dew points will lead to heat indices
approaching heat advisory criteria for the 4th of July holiday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KB

In the hours before

Special weather statement, Jul 2, 6:10 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
610 PM CDT Wed Jul 2 2025

IAZ009>011-MNZ086-087-094>096-030000-
Winneshiek IA-Howard IA-Allamakee IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-Houston MN-
610 PM CDT Wed Jul 2 2025

...STRONG THUNDERSTORMS WILL IMPACT PARTS OF HOWARD... ALLAMAKEE...
WINNESHIEK... OLMSTED... MOWER... HOUSTON... DODGE AND FILLMORE
COUNTIES THROUGH 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dodge Center to near Mabel. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rochester, Decorah, Cresco, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Chatfield, Spring Valley, Hayfield,
Spring Grove, Grand Meadow, Harmony, Mabel, Lanesboro, Lime Springs,
Wykoff, and Fountain.

This includes Interstate 90 in Minnesota between mile markers 193 and
216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 9305 4411 9278 4343 9127 4320 9186
      4389 9305
TIME...MOT...LOC 2309Z 290DEG 16KT 4401 9285 4347 9180

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jul 2, 6:35 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 PM CDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     1 E Kasson              44.03N 92.74W
07/02/2025                   Dodge              MN   Public

&&

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:10 PM CDTSpecial Weather StatementARXDodge, Fillmore50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.